Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Kansas City, MO

July 9, 20205 counties in Kansas; Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2020, 2:30 AM CDT for 5 counties in Kansas; Buchanan County, Platte County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 2:30 AM CDT (07:30 UTC)
Expired
Jul 9, 2020, 3:15 AM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KEAX 090730
SVREAX
KSC005-043-091-103-209-MOC021-165-090815-
/O.NEW.KEAX.SV.W.0149.200709T0730Z-200709T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Thu Jul 9 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Doniphan County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Northwestern Johnson County in east central Kansas...
  Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Platte County in west central Missouri...

* Until 315 AM CDT.

* At 230 AM CDT, severe thunderstorms were located along a line
  extending from near Falls City to near Maple Hill, moving east at
  50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Olathe, St. Joseph, Shawnee, Lenexa, Leavenworth, Lansing,
  Atchison, Bonner Springs, De Soto, Parkville, Tonganoxie, Platte
  City, Basehor, Edwardsville, Weston, Wathena, Elwood, Highland,
  Troy and Kansas City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 413.
 Interstate 29 between mile markers 14 and 51.
 Interstate 435 between mile markers 11 and 34.
 Interstate 229 between mile markers 0 and 9.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9557 3965 9534 4000 9534 3987 9513
      3986 9504 3990 9502 3990 9495 3985 9494
      3982 9487 3982 9460 3969 9460 3915 9473
      3891 9493 3891 9506 3899 9507 3896 9508
      3898 9516 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0730Z 267DEG 42KT 4001 9566 3911 9605 

HAIL...<.75IN
WIND...60MPH
 
$$

PP
1 follow-up statement
515 
WWUS53 KEAX 090807
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
307 AM CDT Thu Jul 9 2020

KSC005-043-091-103-209-MOC021-165-090817-
/O.EXP.KEAX.SV.W.0149.000000T0000Z-200709T0815Z/
Wyandotte KS-Doniphan KS-Leavenworth KS-Johnson KS-Atchison KS-
Buchanan MO-Platte MO-
307 AM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE...
DONIPHAN...LEAVENWORTH...NORTHWESTERN JOHNSON...ATCHISON...BUCHANAN
AND PLATTE COUNTIES WILL EXPIRE AT 315 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.

LAT...LON 3965 9557 3965 9534 4000 9534 3987 9513
      3986 9504 3990 9502 3990 9495 3985 9494
      3982 9487 3982 9460 3969 9460 3915 9473
      3891 9493 3891 9506 3899 9507 3896 9508
      3898 9516 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0807Z 267DEG 42KT 4003 9517 3913 9557 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:21 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 9, 1:21 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 AM CDT Thu Jul 9 2020

.Mesoscale Discussion...
Issued at 120 AM CDT THU JUL 9 2020

A well organized line of thunderstorms is tracking to the
southeast late tonight. The northern portion of this line has
developed a bookend vortex which is helping to push the northern
half of the bowing line more eastward. This puts much of western
and northwestern MO under the threat of damaging winds as the line
moves through. The stronger parameters though remain focused to
our west. Here, an area of rich PW values exists with around 3000
to 4000 J/kg of MUCAPE and the nose of the low-level jet. This
should lead to the southern portion of the line eventually
becoming more dominant with the greatest potential of severe
weather. That said, the entire area is sitting with 1200 J/kg of
downdraft CAPE so damaging winds will be the main hazard with any
section of this MCS.

&&

.Discussion...
Issued at 240 PM CDT WED JUL 8 2020

Message of the Day: The heat continues...Heat indices are expected
to be mostly in the mid to upper 90s today, with some areas reaching
100-105. A couple of isolated pop-up storms are possible this
afternoon, mainly in central and eastern MO. No severe weather is
expected.

It's another hot and humid day thanks to that upper level ridge
still nosing in from the southwest and southerly surface flow.
Temperatures are expected to top out in the low to mid 90s, with
heat indices upper 90s to low 100s. Even though these numbers aren't
initiating heat headlines, caution still needs to be taken if
outside today.

The pattern starts to shift tonight as the upper level ridge
flattens over our area and retreats back to the southwest. This will
allow for a couple of shortwave troughs to round the ridge over our
area, resulting in some storm chances. The first chance is early
tomorrow morning. An MCS is expected to develop in NE tonight and
move southeast into parts of KS and MO. Those in northwest MO and
along the MO/KS border have the best chance of seeing these storms.
They are expected to arrive closer to 3 AM in northwest MO and
closer to 5 AM in the KC Metro. Widespread severe weather is not
expected, but it looks like there will be enough CAPE, shear, and
DCAPE for isolated strong to severe winds to be possible. This storm
system should weaken/move south as the morning progresses, moving
out of our area by late morning. Now, Thursday afternoon is a
tougher one. The first question is can we become unstable,
especially in our western counties where we anticipate morning
convection. The other is where will the weak cold front be in the
afternoon and will there be any residual outflow boundaries at
play. So, while an area of widespread storms isn't expected, there
are some chances for additional storm development Thursday
afternoon. Strong winds and hail are going to be the main concerns
with any storms that develop. Given the storm chances, cold
front, and cloud cover, temperatures and heat indices will be
slightly cooler tomorrow.

Surface high pressure moves into the area Friday, drying us out. It
will provide another uptick in temperatures and heat indices though.
Another shortwave trough and cold front will move through the area
Saturday. This will bring another chance for storms during the day.
Severe weather is not expected right now, but can't rule out a
stronger storm. Temperatures should still be able to warm up into
the low to mid 90s across much of the area before the front moves
through. The front will move through though, allowing for another
temporary temperature dip on Sunday.

It then looks like the heat returns for much of next week, as the
upper level ridge noses back into our area. It is still early,
but we could end up seeing some high temperatures in the upper 90s
for the first time this year. Stay tuned...

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 120 AM CDT THU JUL 9 2020

A line of storms is moving southeast through north central KS and
southeastern NE. This line of storms should affect the terminals
of eastern KS and western MO in the 08Z to 12Z time frame as it
tracks to the southeast. Strong, gusty winds, reduced visibility
and ceilings, potentially into the IFR range, can be expected for
periods of time with the line of storms as well as areas behind
the storms. By mid morning, conditions should become VFR as the
effects of the line of storms move away to the south and east.
Winds should be light by late in the morning and through the
remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Mesoscale...CDB
Discussion...Atkins
Aviation...CDB
Hazardous weather outlook, Jul 8, 5:45 AM CDT, 20 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
545 AM CDT Wed Jul 8 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
545 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms should move into the area later tonight. The better
chance for severe winds should stay west of I-35, but there will
still be a chance for some gusty winds approaching 30 to 50 mph east
of I-35 as well. Heavy rain may bring some isolated flooding to the
area through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Thunderstorms are expected to linger in the area Thursday and
another round of thunderstorms will be possible Friday and Saturday.
At this time widespread severe weather is not anticipated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:28 AM CDTSpecial Weather StatementEAXAtchison, Johnson, Leavenworth, Wyandotte47 min
Jul 9, 3:35 AM CDTSpecial Weather StatementEAXDoniphan40 min
Jul 9, 4:08 AM CDTSpecial Weather StatementEAXJohnson, Linn, Miami, Wyandotte37 min
Jul 9, 2:09 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway36 min
Jul 9, 2:40 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway35 min
Jul 9, 3:58 AM CDTSpecial Weather StatementEAXAtchison47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.